Alert archive / Utah / Flash Flood Warnings in 2007
Flash Flood Warning 19, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 1, 2007, 6:24 PM MDT for Washington County, Utah. It took effect at Aug 1, 2007, 6:29 PM MDT. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 1, 2007, 6:24 PM MDT (00:24 UTC)
- In effect from
- Aug 1, 2007, 6:29 PM MDT
- Expired
- Aug 1, 2007, 9:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties
County Washington County, UT
The radar
The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 7:00 PM MDT | FLASH FLOOD | La Verkin, UT | LA VERKIN ON THE VIRGIN RIVER WENT FROM 101 CFS TO 14408 CFS |
| Aug 1, 7:00 PM MDT | FLASH FLOOD | Virgin, UT | VIRGIN GAGE AT VIRGIN WENT FROM 121 TO 5704 CFS |
| Aug 1, 8:20 PM MDT | FLOOD | Gunlock, UT | BRIDGES WASHED OUT NORTH AND WEST OF TOWN. BRIDGE SOUTH OF TOWN STILL STANDING...BUT CONSIDERED UNSAFE FOR TRAVEL. THREE HOMES FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 020029
FFWSLC
UTC053-020330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
624 PM MDT WED AUG 1 2007
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL WASHINGTON COUNTY IN UTAH...
* UNTIL 930 PM MDT
* AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE FLASH FLOODING OVER ZION NATIONAL PARK AND AREAS TO THE
SOUTHWEST. FLOODING HAS AFFECTED THE TOWN OF VIRGIN PRIMARILY.
THIS WARNING IS AN EXTENSION FROM THE FIRST FLASH FLOOD WARNING
ISSUED AT 334 PM TODAY. DUE TO THE AMOUNT AND SEVERITY OF THE
FLOODING...IT WILL REQUIRE AN ADDITIONAL TWO HOURS TO DEWATER THE
INVOLVED STREAMS. AFFECTED WATERWAYS INCLUDE NORTH CREEK...LA
VERKIN CREEK...CURRANT...AND TIMBER CREEKS.
AFFECTED AREAS INCLUDE SUBDIVISIONS NEAR THE TOWN OF VIRGIN...WHERE
HELICOPTER EVACUATIONS ARE TAKING PLACE. THE KOLOB TERRACE ROAD IS
CLOSED AND DAMAGED...IN ADDITION TO BRIDGES CROSSING THESE
WATERWAYS. ZION RIVER RESORT IS ALSO DAMAGED.
IF YOU ARE IN THESE DRAINAGES...IT IS IMPERATIVE THAT YOU TAKE
ACTIONS TO ENSURE YOUR SAFETY. ADDITIONALLY...IF YOU ARE TRAVELING
ALONG STATE ROUTE 9 LEADING TO ZION NATIONAL PARK FROM LA
VERKIN...PLEASE USE EXTREME CAUTION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3720 11330 3716 11307 3733 11301 3741 11302
3744 11317 3740 11332
$$
MCINERNEY1 follow-up statement
000
WGUS75 KSLC 020213
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
804 PM MDT WED AUG 1 2007
UTC053-020330-
WASHINGTON UT-
804 PM MDT WED AUG 1 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR EAST
CENTRAL WASHINGTON COUNTY...
AT 800 PM MDT...FLASH FLOODING ORIGINATING FROM ZION NATIONAL PARK
CONTINUES TO FLOW INTO THE AREA NEAR THE TOWN OF VIRGIN AND
TOQUERVILLE AT REDUCED LEVELS. HOWEVER...THESE FLOWS ARE EXPECTED TO
DIMINISH TO THE POINT OF ZERO FLOW BY NIGHTTIME HOURS.
THE FLASH FLOOD HAS DAMAGED SEVERAL HOMES NEAR THE TOWN OF
VIRGIN...IN ADDITION TO DAMAGING THE KOLOB TERRACE BRIDGE ROAD.
ACCORDING TO ZION NATIONAL PARK...ALL PERSONS IN THE ZION
BACKCOUNTRY HIKING IN THESE AREAS HAS BEEN ACCOUNTED FOR.
IF YOU ARE TRAVELING NEAR THESE AREAS TONIGHT...PLEASE USE CAUTION
AS THE REMAINDER OF THIS FLASH FLOOD CONTINUES TO DEWATER. RESIDUAL
FLOODING IS EXPECTED TO CONTINUE UNTIL APPROXIMATELY 930 PM
THIS EVENING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3720 11330 3716 11307 3733 11301 3741 11302
3744 11317 3740 11332
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 4:15 PM MDT, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 1, 4:15 PM MDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 415 PM MDT WED AUG 1 2007 .SYNOPSIS...UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER COLORADO THROUGH THURSDAY EVENING...WITH A SERIES OF WEAK MID LEVEL DISTURBANCES PIVOTING AROUND RIDGE. VERY MOIST AIRMASS WILL REMAIN OVER THE INTERMOUNTAIN REGION THROUGH THURSDAY BEFORE DRIER AIR SPREADS INTO EXTREME WESTERN UTAH ON FRIDAY. && .DISCUSSION...A VERY MOIST AIRMASS REMAINS IN PLACE OVER THE CWA...WHICH HAS ALREADY RESULTED IN HEAVY RAIN ACROSS PORTIONS OF SOUTHWEST UTAH THIS AFTERNOON. OVER NORTHERN UTAH...CONVECTION HAS BEGUN TO INCREASE OVER THE MOUNTAINS...AND WILL SPREAD INTO ADJACENT VALLEYS THIS EVENING WITH LOCALLY HEAVY RAIN POSSIBLE FROM SOME OF THESE STORMS. A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LINGER THROUGH THE OVERNIGHT HOURS. THIS IS ESPECIALLY TRUE OVER WESTERN UTAH AS A SHORTWAVE DISTURBANCE CURRENTLY OVER SOUTHERN NEVADA ROTATES NORTH TONIGHT AND SLIDES ACROSS NORTHWEST UTAH TOMORROW MORNING. NORTHWEST UTAH COULD SEE AN AREA OF SHOWERS WITH POSSIBLE THUNDERSTORMS AGAIN TOMORROW MORNING...BUT AS THE DISTURBANCE SLIDES NORTH...THE AIRMASS COULD STABILIZE BRIEFLY BEHIND IT AND INHIBIT CONVECTION DURING PART OF THE AFTERNOON. ELSEWHERE ACROSS THE CWA...SCATTERED TO NUMEROUS AFTERNOON SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN CAN BE EXPECTED AGAIN TOMORROW. A DRIER SOUTHWEST FLOW DEVELOPS ON FRIDAY...ALLOWING EXTREME WESTERN PORTIONS TO DRY OUT A BIT. THUNDERSTORMS WILL STILL BE A POSSIBILITY THERE...BUT THE THREAT OF HEAVY RAIN WILL BE REDUCED. SIGNIFICANT MOISTURE IS EXPECTED TO CONTINUE TO LINGER OVER EASTERN PORTIONS HOWEVER. DRIER AIR WILL CONTINUE TO SPREAD INTO NORTHWEST AND CENTRAL UTAH ON SATURDAY AND SUNDAY...BUT MOISTURE WILL INCREASE AGAIN FOR MONDAY AND TUESDAY. THE MOISTURE LOOKS TO MAKE IT INTO ALL BUT EXTREME NORTHWEST UTAH. A SHORTWAVE TROUGH IS THEN EXPECTED TO SLIDE ACROSS THE REGION ON WEDNESDAY. THIS WILL BRING MUCH DRIER AIR INTO THE AREA FOR THE LATTER PART OF NEXT WEEK. && .AVIATION...NORTHERLY LAKE BREEZE WILL CONTINUE FOR THE NEXT FEW HOURS. A BAND OF THUNDERSTORMS OVER THE WASATCH RANGE TO THE EAST WILL MOST LIKELY PRODUCE EASTERLY OUTFLOW WINDS BEGINNING AFTER 23Z. THESE WILL MOST LIKELY END THE LAKE BREEZE AND ALLOW THE SOUTHEAST DRAINAGE TO TAKE OVER AND CONTINUE INTO THE EVENING. THERE IS A 30 PERCENT CHANCE THAT A THUNDERSTORM COULD DEVELOP OVER THE VALLEY AND DRIFT ACROSS THE SLC TERMINAL FROM 23-02Z WHICH WOULD CAUSE GUSTY ERRATIC WINDS. THERE IS ALSO A 20 PERCENT CHANCE THAT WINDS COULD STAY NORTHERLY THROUGH 03Z OR RESUME THEIR NORTHERLY COMPONENT AFTER THE EAST WINDS SUBSIDE. && .FIRE WEATHER...A MOIST AIRMASS WILL REMAIN IN PLACE INTO FRIDAY WITH HIGHER HUMIDITIES AND SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE DISTRICT. WETTING RAINS ARE LIKELY WITH MOST STORMS AND SOME COULD PRODUCE LOCAL HEAVY RUNOFF AND FLASH FLOODING. SOME DRYING MAY DEVELOP OVER NORTHWEST UT THIS WEEKEND BUT CONVECTION IS STILL POSSIBLE. CELLS THAT DO DEVELOP WILL BE HIGHER BASED WITH A GREATER POTENTIAL FOR STRONG GUSTY WINDS. THE REMAINDER OF THE AREA WILL STAY MOIST. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...CHENG AVIATION...YOUNG FIRE WEATHER...WILENSKY FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 6:32 AM MDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 632 AM MDT WED AUG 1 2007 UTZ001>016-019>021-517-518-WYZ021-021245- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 632 AM MDT WED AUG 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH... NORTHERN UTAH...SOUTHERN UTAH...SOUTHWEST UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL INCREASE IN AREAL COVERAGE AND INTENSITY THIS AFTERNOON. THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND THERE IS SOME POTENTIAL FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ABOUT THE REGION ON THURSDAY...WITH HEAVY RAIN POSSIBLE. SHOWERS AND STORMS WILL BE MORE SPARSE IN NATURE THE REMAINDER OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BARJENBRUCH FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Aug 1, 6:10 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
610 PM MDT WED AUG 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM FLASH FLOOD 1 N VIRGIN 37.22N 113.20W
08/01/2007 WASHINGTON UT PARK/FOREST SRVC
EXTENSIVE FLASH FLOODING IN ZION NATIONAL PARK AND AREAS
OUTSIDE OF THE PARK NEAR THE TOWNS OF VIRGIN AND
TOUQUERVILLE. DUE TO THE MASSIVE FLASH FLOOD SIX HOMES
HAVE BEEN DAMAGED...AND RESIDENTS HAVE BEEN EVACUATED OFF
OF THEIR ROOFS. KOLOB TERRACE ROAD IS CLOSED AND DAMAGED.
ZION RIVER RESORT IS ALSO DAMAGED.
&&
BMCINERNThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:27 PM MDT | River Flood Warning | SLC | Washington | 6 hr |
| Aug 1, 7:27 PM MDT | River Flood Warning | SLC | Washington | 4 hr |
| Aug 2, 4:01 AM MDT | Flash Flood Watch | SLC | 17 hr | |
| Aug 2, 3:40 PM MDT | Flash Flood Warning | SLC | Utah | 95 min |
Nearby
Flash Flood Warnings in Utah, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.